Jump to content
Sign in to follow this  
Sri

Upper back and shoulder pain

Recommended Posts

My brother had 6 chemo treatments of carboplatin and Taxol. His scan is scheduled for next wednesday. Until last week he was doing fine however since last week he has been complaining that he is having upper back shoulder pain also lot of fatigue. He feels hungry but not able to swallow, lost so much weight because of this. He is also having severe heartburn. I am confused are these symptoms mean cancer is growing or side effects of chemo? So depressed and devastated at this moment since I live far away from him and not able to help him.

Thanks

Kaly

Share this post


Link to post
Share on other sites

Kaly,

The symptoms you report are side effect-like (fatigue, and heartburn) and not (pain and swallowing). With this potentential mixed bag, I'd report the symptoms to the doc and wait for the scan. 

Of course, during my chemo, I had a handful of phantom pains. Is he having radiation with the chemo?  This could explain the swallowing difficulty. 

Stay the course. 

Tom

Share this post


Link to post
Share on other sites

Thank you for the Reply Tom. He is having only chemo no radiation, I did talk to the doctor regarding radiation he said it doesn't help not sure why. So he is getting only chemo so far. His cancer spreaded to supraclavicular lymph nodes he is thinking swallowing difficulty might be because of that.  It seems doc suggested him to eat mushy foods to swallow easily.

 

 

Thanks 

Kaly

Share this post


Link to post
Share on other sites

Hi Kaly,

Has he looked in to drinking some Ensure? It will provide needed nutrients. Its not bad when mixed with ice cream into a shake. The ice cream would also provide extra calories and nutrients. It might be easier swallowing a shake, and would help stop the weight loss.

Blessings,
Michelle

Sent from my SAMSUNG-SM-G890A using Tapatalk

Share this post


Link to post
Share on other sites

Thank you Tom and Michelle. His planned 6 chemos are done and waiting for the scan results which was done yesterday. Hoping for the shrinkage.Reason I am more worried is he was absolutely fine until last week other than 2-3 days after chemo infusion.(His last infusion was almost 3 weeks back) From last week he was very fatigue and not eating anything because of pain. Since I was not with him I am not sure where he was feeling pain exactly yesterday he clearly mentioned that it's painful at throat and rib cage when he is earing. This worries me a lot. Unfortunately he can not take ice cream as he is diadetic as well.

Will update as soon as scan results come.

Thanks

kaly

 

Share this post


Link to post
Share on other sites

Got the scan results, feels devastated . Looks like chemo is not working .primary mass size increased from 10 cm to 12cm. Supraclavicular, mediastinal, abdominal lymph nodes sizes also increased and new nodes also found. Is this the reason for not able to eat?Tomorrow is Oncologist appointment to know the future plans.

Also I read some where squamous cell doesn't respond to chemo, is it true? If chemo doesn't work what are the other treatment plans?Immunotherapy is very expensive in India. Since no mutations found no question of Targeted therapy.

I asked my brother to ask doctor to insist on radiation but I doubt doctor will go that route. (Last month when I talked to him he said he suggest if it spreads to bones /brain to manage pain)

So confused, scared. 

 

Thanks

Kaly

Share this post


Link to post
Share on other sites

Kaly,

Your brother's report is not a good one. But, Squamous cell does respond to chemo. If it didn't, I wouldn't be here. 

With the extent of metastatic disease, it is hard to see how radiation could be used except to moderate pain as palliative care. And, Squamous cell does not respond to targeted therapy. This treatment is only available for a percentage of those with adenocarcinoma NSC lung cancer. But, there have been recent advances in immunotherapy for Squamous cell folks. Ensure your brother asks about immunotherapy at his next doctor consult. 

Stay the course. 

Tom

Share this post


Link to post
Share on other sites

Thank you Susan and Tom. 

New thing in my brothers case is he spit up 2 small size hard sputum( its like blackberry size lumps) early in the morning yesterday and today. Does it mean  he is in terminal stage? He is going through so much pain , he is taking pain killers which is causing stomach upset. I am not with him to help him but when he tells me over the phone the pain he is going through I feel devastated. Usually he is a brave person until last week he was like I am going to kick this off but last two days he is telling I am giving up can't fight anymore. Very drastic change within a week.

 

Thanks

Kaly

 

 

Share this post


Link to post
Share on other sites

Kaly,

The sputum symptom is not good and you are right to feel devastated.  It is very hard for me to suggest treatment ideas because I'm not informed about India's lung cancer treatment protocols. Did he inquire about immunotherapy and his last oncology consultation?

Might it be possible to ask for a different pain killer that would not upset his stomach?

Stay the course.

Tom

Share this post


Link to post
Share on other sites

Dear Kaly.

Im so sorry to hear your brothers condition has gotten worse. I do know the fight is hard and it can completely wear you out. As far as squamous cell and chemo, it can work. My first diagnosis was taken care of with Cisplatin and Etoposide, along with radiation. Im sorry his oncologist won't consider radiation, at least for pain control.

My prayers are with you both.

Blessings,
Michelle

Sent from my SAMSUNG-SM-G890A using Tapatalk

Share this post


Link to post
Share on other sites

My brother had onc appointment yesterday and it seems onc said immunotherapy doesn't suit him not sure why .I am planning to call doctor for the exact reason.

Anyways he started with another chemo Gemcitabine 1700 mg weekly. For the first day he is doing fine, Ofcourse he completely switched to liquid diet.

He is still going through pain.

Praying at least this drug works on him. Fingers crossed . 

 

Thanks

Kaly

Share this post


Link to post
Share on other sites

Hi, Kaly,

How are you and your brother doing? Please post an update when you can. And let us know if you have more questions!

With gratitude,

Lauren
--
Digital Community Manager
LUNGevity Foundation

Share this post


Link to post
Share on other sites

Sorry for not replying soon. Actually my brother's prognosis is very bad. Last week we came to know that his cancer got metastasised to esophagus thats why he is not able to eat/ drink. He lost 13 pounds last 2 weeks total 50 pounds so far from diagnosis. He is still getting Gemzar and on morphin patch for pain. But very fatigue and lost hope. I am keep on praying for him.

 

Thanks

kalyani

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×